Alert archive / Illinois / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Lincoln, IL
NWS Lincoln, IL issued this red flag warning at Oct 29, 2024, 2:39 AM CDT for 14 counties in Illinois. It took effect at Oct 29, 2024, 1:00 PM CDT. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 29, 2024, 2:39 AM CDT (07:39 UTC)
- In effect from
- Oct 29, 2024, 1:00 PM CDT
- Expired
- Oct 29, 2024, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Lincoln, IL
Counties Champaign County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Fulton County, IL, Knox County, IL, Marshall County, IL, McLean County, IL, Peoria County, IL, Piatt County, IL, Stark County, IL, Tazewell County, IL, Vermilion County, IL, Woodford County, IL
The radar
The Lincoln radar (KILX), 41 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 29, 3:00 PM CDT | WILDFIRE | 1 Wnw Fithian, IL | Multiple field fires east of Ogden, IL. Low visibility. Interstate 74 closed between mileposts 192 and 200. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 372 m²/s²
- 0-3 km storm-relative helicity
- 561 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
806 WWUS83 KILX 290739 RFWILX URGENT - FIRE WEATHER MESSAGE National Weather Service Lincoln IL 239 AM CDT Tue Oct 29 2024 ILZ031-037-041-042-048-051>054-056-061-290845- /O.CAN.KILX.FW.A.0002.241029T1700Z-241030T0000Z/ Woodford-Tazewell-Mason-Logan-Menard-Sangamon-Christian-Macon- Moultrie-Coles-Shelby- 239 AM CDT Tue Oct 29 2024 ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF CENTRAL ILLINOIS... The National Weather Service in Lincoln has cancelled the Fire Weather Watch. It has been replaced by a Red Flag Warning for east central Illinois. $$ ILZ038-043>046-055-057-291945- /O.UPG.KILX.FW.A.0002.241029T1700Z-241030T0000Z/ /O.NEW.KILX.FW.W.0002.241029T1800Z-241030T0000Z/ McLean-De Witt-Piatt-Champaign-Vermilion-Douglas-Edgar- 239 AM CDT Tue Oct 29 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EAST CENTRAL ILLINOIS... The National Weather Service in Lincoln has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...McLean, De Witt, Piatt, Champaign, Vermilion, Douglas and Edgar. * TIMING...From 1 PM this afternoon to 7 PM CDT this evening. * 20 FOOT WINDS...South 20 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 32 percent. * 10 HOUR FUELS...Less than 9 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Copple
2 follow-up statements
174 WWUS83 KILX 291527 RFWILX URGENT - FIRE WEATHER MESSAGE National Weather Service Lincoln IL 1027 AM CDT Tue Oct 29 2024 ILZ027>031-036-037-300000- /O.EXA.KILX.FW.W.0002.241029T1800Z-241030T0000Z/ Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell- 1027 AM CDT Tue Oct 29 2024 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF CENTRAL ILLINOIS... The National Weather Service in Lincoln has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 7 PM CDT this evening. * AFFECTED AREA...Knox, Stark, Peoria, Marshall, Woodford, Fulton and Tazewell. * TIMING...Until 7 PM CDT this evening. * 20 FOOT WINDS...South 20 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 35 percent. * 10 HOUR FUELS...Less than 9 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ ILZ038-043>046-055-057-300000- /O.CON.KILX.FW.W.0002.241029T1800Z-241030T0000Z/ McLean-De Witt-Piatt-Champaign-Vermilion-Douglas-Edgar- 1027 AM CDT Tue Oct 29 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF CENTRAL AND EASTERN ILLINOIS... * AFFECTED AREA...McLean, De Witt, Piatt, Champaign, Vermilion, Douglas and Edgar. * TIMING...Until 7 PM CDT this evening. * 20 FOOT WINDS...South 20 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 31 percent. * 10 HOUR FUELS...Less than 9 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Auten
123 WWUS83 KILX 292353 RFWILX URGENT - FIRE WEATHER MESSAGE National Weather Service Lincoln IL 653 PM CDT Tue Oct 29 2024 ILZ027>031-036>038-043>046-055-057-300100- /O.EXP.KILX.FW.W.0002.000000T0000Z-241030T0000Z/ Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- De Witt-Piatt-Champaign-Vermilion-Douglas-Edgar- 653 PM CDT Tue Oct 29 2024 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF CENTRAL ILLINOIS... Southerly winds will continue to gust 25 to 35 mph overnight, but humidity levels have crept back above 40 percent. The Red Flag Warning will be allowed to expire at 7 pm this evening. $$ Deubelbeiss
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this red flag warning went out at Oct 28, 11:36 PM CDT, 3 hours 3 minutes earlier. Its key messages:
- Warm, windy, and dry conditions will continue through most of Wednesday, resulting high fire danger, especially Tuesday afternoon. Wind gusts will be near 40 mph on both Tuesday and Wednesday.
- Record warmth tonight into Wednesday, as highs get into the 80s and lows are in the 60s.
- A cold front will bring showers and thunderstorms Wednesday night into Thursday. Around a half inch of rain is expected in central and southeast IL.
Area forecast discussion, Oct 28, 11:36 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 1136 PM CDT Mon Oct 28 2024 .KEY MESSAGES... - Warm, windy, and dry conditions will continue through most of Wednesday, resulting high fire danger, especially Tuesday afternoon. Wind gusts will be near 40 mph on both Tuesday and Wednesday. - Record warmth tonight into Wednesday, as highs get into the 80s and lows are in the 60s. - A cold front will bring showers and thunderstorms Wednesday night into Thursday. Around a half inch of rain is expected in central and southeast IL. && .UPDATE... Issued at 856 PM CDT Mon Oct 28 2024 Increasing pressure gradients will take place overnight as low pressure continues to deepen in the Plains, while a shortwave crosses the area overnight, strengthening a low level jet and enhancing the surface pressure gradient. We have already seen an uptick in winds as a result, with a breezy 10-15 mph across most of central IL. The forecast continues to ramp up winds to 15-20 mph with gusts 25-30 mph, and this looks consistent with the latest guidance. The breezy winds will limit temperature falls overnight, and it temperatures should only be able to fall to lower to mid 60s from values currently in the upper 60s to lower 70s. Otherwise, high clouds clouds should continue to stream across the area much of the night. Only adjustments made to forecast were to increase cloud cover overnight. 37 && .DISCUSSION... Issued at 333 PM CDT Mon Oct 28 2024 Low pressure developing into the central IL will bring strong southerly winds into Wednesday night, with paltry moisture expected. A period of dry air aloft mixing down Tuesday afternoon expected to bring Relative humidity close to 25 percent, although there is still some uncertainty about exact efficiency off this mixing, and relative humidity ranging from around 25 to 40 percent from various models. With ongoing drought conditions and any rainfall from a few days ago evaporated, high fire danger is expected, especially Tuesday afternoon, and a Fire Weather Watch has been issued. The associated cold front looks to arrive late Wednesday night, bringing a wide band of showers and thunderstorms into Thursday morning. Around a half inch rainfall is expected most areas, however there will likely be some variation with at least a few embedded thunderstorms. Instability looks to be minimal at this point in central IL, however several hundred J/KG CAPE an deep layer shear exceeding 40 kts is expected as it moves into the Mississippi Valley Wednesday evening, and there could potentially be some strong to severe storms west of I-55 until diminishing instability takes place with eastward extent overnight. SPC has extended a Marginal Risk for severe storms with wind and hail threats in this area. Rain should end by late morning for most of central IL, although it could linger into the afternoon east of I-55. Friday and Saturday will likely be dry as high pressure builds into the area, then late in the weekend chances for precipitation return as a long wave trough sets up to the west and a few disturbances eject into the Midwest, potentially bringing more showers and thunderstorms. Temperatures will be near record warm tonight and Tuesday, reaching only lower to mid 60s tonight and highs of lower 80s Tuesday afternoon. As warm southerly flow continues Tuesday night into Wednesday, not much change in the temperatures are expected, however records for October 30th (Wednesday) are a few to several degrees warmer and will be harder to reach. The cold front Wednesday night will bring much cooler temperatures, with a return to near normal expected by Halloween evening. Highs on the 31st/Halloween/Thursday should range from around 60 in Galesburg to 72 in Lawrenceville, then lows should dip into the 30s Thursday night for most of the area. 37 && .AVIATION... (For the 06z TAFs through 06z Tuesday Night) Issued at 1136 PM CDT Mon Oct 28 2024 Tight MSLP gradient remains in place, keeping strong/gusty south to southwest winds in the forecast. Gusts will frequently exceed 20 kt tonight, and will keep LLWS in due to a 50 kt low level jet overhead, which has veered winds (near 210 degrees) compared to 180 degrees at the surface. Mixing deepens with daytime heating and will likely see a jump in gusts to 30-35 kt by mid morning as the low level jet fades. Winds Tuesday evening will be similar to this evening with another round of LLWS developing. VFR through the period with BKN high clouds. 25 && .CLIMATE... Issued at 917 PM CDT Sun Oct 27 2024 Temperatures are forecast to warm into the 80s Tuesday 10/29 and Wednesday 10/30 while overnight lows stay in the 60s. Here is a look at how that compares to the daily records across central Illinois: October 29th ------------- Record High --------- Record Warm Low ------------ Peoria........ 82 (1922) 65 (1946) Springfield... 83 (2016, 2004, 1937) 66 (1946) Lincoln....... 84 (1937) 65 (1946) October 30th ------------- Record High --------- Record Warm Low ------------ Peoria........ 86 (1950) 62 (1927) Springfield... 89 (1950) 61 (1974) Lincoln....... 87 (1950) 59 (2004, 1974, 1924) Deubelbeiss && .ILX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday afternoon through Tuesday evening for ILZ031-037-038-041>046-048-051>057-061. &&
Hazardous weather outlook, Oct 28, 3:11 PM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 311 PM CDT Mon Oct 28 2024 ILZ027>030-036-040-047-049-050-062-063-066>068-071>073-292015- Knox-Stark-Peoria-Marshall-Fulton-Schuyler-Cass-Scott-Morgan- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 311 PM CDT Mon Oct 28 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. An extended period of windy conditions is expected Tuesday through Wednesday, with southwest winds gusting to near 40 mph. This will bring elevated fire danger to the region each afternoon, along with difficult travel for lightweight high profile vehicles. Scattered thunderstorms will affect the area Wednesday night. A few strong storms are possible west of I-55, with gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ031-037-038-041>046-048-051>057-061-292015- Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign- Vermilion-Menard-Sangamon-Christian-Macon-Moultrie-Douglas-Coles- Edgar-Shelby- 311 PM CDT Mon Oct 28 2024 This Hazardous Weather Outlook is for central Illinois and east central Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. An extended period of windy conditions is expected Tuesday through Wednesday, with southwest winds gusting to near 40 mph. This will bring elevated fire danger to the region each afternoon. A Fire Weather Watch in effect Tuesday afternoon into early evening. Strong winds will also create difficult travel for lightweight high profile vehicles. Scattered thunderstorms will affect the area Wednesday night. A few strong storms are possible west of I-55, with gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. NMA
Nearby
Red Flag Warnings in Illinois, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.